Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Metoprolol Prozac effects on Heart Racing

Hello. I am hoping someone can shed some light on this for me. I am 39 and have known I have very mild Mitral Valve Prolapse for years. It caused me NO problems whatsoever, then one day WHAM panic attacks and anxiety. Long story short, after several trips to the ER, cardiologists visits, Internal Medicine docs, psychiatrist. They all conclude Panic disorder/Anxiety.  I have since learned that many times people with MVP are more prone to panic and anxiety. I have even read several books and studies on how this is all related and I understand what they are saying.   So, I get the racing heart, palpitations and chest pains that feel like little spasms.

Before realizing all of this however, I was a paranoid nervous wreck thinking I was dying because my heart would just pound and race for no apparent reason or for the slightest thing or thought. So, my cardio put me on 50mg of Metoprolol and gave me 1mg Ativan to take as needed. Well, the Metoprolol was hell getting past the side effects, but I did it just to not have my heart pound so hard and loud out of my chest. I used less and less Ativan as time went by. I still had some palpitations (rare) and some occasional "thuds" in my chest. I was told this may happen DUE to the Metoprolol. I was also told to by my psych to take 20mg of Prozac. Well I am pill squeemish and didnt want to take the Prozac until I was off the Metoprolol. Looking back maybe I should have not waited. Anyway, three weeks (and many tests later) I am finally feeling like ok I am not having heart trouble its just my MVP acting up. I tell myself JUST RELAX and meditate more. So,  I took the Metoprolol for 3 weeks and was weaned for 3 weeks. Finally, I was feeling really great and "normal". No panic, no symptoms for a few days.

Then my Internist said even though I feel great now, I should still take the Prozac because during my cycle serotonin drops and I may have attacks and so on again. So, just as i am taking my last 12.5mg dose of Metoprolol, the next day I am beginning day 1 of Prozac. No Ativan usage at all. I still have had spasms in chest/legs etc. Not sure if they are related.

I felt fine for 2 days then I noticed anxiety creeping in. It started the 3rd day with general discomfort and a little chest tightness. But, I had exercised earlier that day for 20mins and felt great. The next day I woke up with a little more anxiety and decided to try to exercise it away--big mistake- after 15 mins I had to get off the treadmill. I could feel my heart beating SO hard and fast and I was NOT working that hard that I became afraid. I walked around my house for awhile trying to calm down. 2 hrs later my heartbeat is still elevated and yes I do think partly due to anxiety. But, I am anxious because after 2 hrs or so of being off the treadmill, my heart is still hovering around 100BPM and I am simply sitting on the couch TRYING to distract myself and read a book. So, finally I call my psych (she answers!) and I tell her about it. She tells me that Prozac can be "activating" and I should take an Ativan if I have any left and I will be fine. It worked and my heart rate and anxiety went down. After taking Prozac only 6 days I had to stop.

The next morning I awoke with fast heartbeat. I know my resting heartbeat is normally 72 and was the first couple days I was off Metoprolol altogether.  I immediately took .5mg of Ativan and felt a little better.  Currenlty, I am wearing a heart monitor for 30 days and i am glad this incident got recorded.

Anyway, my questions are:

1. Has anyone ever experienced a racing heart on Prozac?
2. How long can I expect these symptoms to last? I hear Prozac stays in your body a long time.
3. What is the fastest way to get this Prozac OUT of my body?
4. I read that all SSRIs have stimulating effects. I am in no way depressed and don't need stimulation as I am sensitive to sugar and caffeine.  What can be done for my anxiety in this case? Ativan is short term ONLY.
5. Does anyone think it is NOT the Prozac and that somehow the Metoprolol just now wore off (after 3 days) and my heart is permanently revved up?

I am so afraid to exerise or do much of anything. Funny, both my cardio and psych prescribed exercise as my best weapon against anxiety! Go figure.

If anyone has anything to share, I sure would appreciate it. I am soooo tired of this merry-go-round... I posted similarly in the anxiety forum as I am not sure where this fits best. I am looking for answers.  Thanks!!!

Renee

Finally
1 Responses
267401 tn?1251856096
I'm no doctor, but my inclination is to think it's the Prozac.  It can take up to 2 weeks to take hold, and the time between then can be a bit of limbo.  Also, I personally found that generic SSRI's are not the same across manufacturers.  If you're taking Fluoxetine (generic Prozac), you might consder asking your doctor for the brand name Rx instead.  I'm on a differrent SSRI, and after one month on one generic that worked, I got switched to another, and didn't think anything of it until a week and a half later, I was having PVCs nonstop, all day.  Took me a couple days to figure out what the cause was - changed pharmacies, got the Rx for the previous brand of generic, and all was good in a couple days.

Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.